Statin medications were associated with significant tiredness and exertional fatigue in men and women without cardiovascular disease or diabetes.
In a research letter to the Archives of Internal Medicine, published online on June 11, investigators reported that moderate doses of 2 widely prescribed statins were associated with significant tiredness and exertional fatigue. These side effects have been described by patients receiving statins and in observational studies; however, this is believed to be the first randomized controlled trial to look at such adverse effects.
A total of 1016 subjects, approximately two-thirds men and one-third women, with screening LDL-C levels of 115 to 190 mg/dL and without cardiovascular disease or diabetes, were randomized equally to receive 20 mg/d simvastatin, 40 mg/d pravastatin, or placebo for 6 months. Single-item self-ratings of change from baseline in “energy” and “fatigue with exertion” (EnergyFatigEx values) were used.
• How was the effect actually measured and what were the specific results? Were men and women affected differently?
• Are these effects related to the muscle soreness often reported when statin therapy is initiated?
• Should the results have any impact on prescribing decisions related to primary prevention of cardiovascular disease with statins?
• What are the important messages for primary care physicians to communicate to concerned patients?
Statins Linked to Exertional Fatigue
In this short podcast, Drs Payal Kohli and Christopher Cannon will answer these questions and offer clinical perspective for primary care physicians. Dr Cannon, a senior investigator with the TIMI Study Group, is editor-in-chief of Cardiosource Science and Quality. He is also Professor of Medicine at Harvard Medical School and Associate Physician in the Cardiovascular Division of Brigham and Womens’ Hospital in Boston. Dr Kohli graduated from Harvard Medical School, completed her internal medicine training in Boston, and is currently a fellow in cardiovascular medicine at the University of California San Francisco.
• All drugs can have side effects; these authors developed a scale to try to measure fatigue associated with statin use and found a modestly higher number of patients reporting tiredness and exertional fatigue.
• The scale used in the study has not been validated in other studies, thus it is difficult to interpret exactly what the reported findings mean.
• We know that statins reduce mortality, MI, stroke, and need for revascularization; these important benefits must be carefully weighed against all side effects, including the sense of increased fatigue reported in this study. If side effects are pronounced, options such as dose reduction or trial of another statin should be exercised.
• This study reminds us that side effects of any medication may pose barriers to therapeutic use and so it is incumbent upon the health care provider to ask patients how a drug is affecting them.
1. Golomb BA, Evans MA, Dimsdale JE, et al. Effects of statins on energy and fatigue with exertion: results from a randomized controlled trial [research letter]. Arch Intern Med. 2012; doi:10.1001/archinternmed.2012.2171. http://archinte.jamanetwork.com/article.aspx?articleid=1183454.